I started on Montelukast in late October, and some time between then and the middle of December I developed a bad tremor that mostly affects my hands and arms.
I've also become extremely clumsy, regularly walking into stuff, and I drop things without warning. My hands frequently seize up, and then I can't send any signals to them to tell them to unseize - it feels like trying to think how to move someone else's hand. I also have loss of sensation in my fingers and thumbs, and difficulties (new) with my balance.
Most of the symptoms are worse when I've had a lot of reliever, or when my cortisol is low, or when my potassium or sodium is out, but even when all of these things are fine, I'm now very compromised in terms of my fine motor skills.
To put it in context, my step-son has mild cerebral-palsy / very bad dyspraxia. His fine motor skills are sufficiently poor that he's officially disabled, and mine are now often worse than his. Some days I can hardly write, and using any kind of tool is a challenge. Chopping veg, shelling peas, stirring things in a pan - all very messy!
My GP has been great, as always. She pointed out that while we would hope that it isn't, there's no reason why I shouldn't develop a neurological condition that just happens to coincide with developing other stuff, so she doesn't want to assume that it's 'just' Addison's. She had believed - as had I - that it was all to do with my salbutamol use, but now that I'm barely using it we can't blame it on that. I've been on salmeterol for nearly 20 years so that's not 'new' enough to explain the symptoms.
My GP thinks that if it's not med related then hopefully it's a condition called 'Essential Tremor' which can be progressive but can (hopefully) progress very slowly. It's basically the 'least bad' reason to have this problem. Like asthma, Essential Tremor is a bit of a bucket diagnosis - they are starting to better understand it as being a group of different conditions. Anyway, she's happy to refer me to a neurologist to get it followed up. I'm already under resp and endo, and will need *another* endo to do the diabetes side of things eventually. I'm meant to be under rheum as well but really couldn't face it, so I'm not sure how I feel about having yet another specialist. It all feels a bit much - the only people holding the whole picture are myself and my GP. So I think it would be good to rule out med-side-effects first.
The only med I added between October (when I know it was fine because we moved house and I was still able to do all the DIY stuff easily) and December (when I know it was awful because I couldn't wrap christmas presents) was Montelukast.
Has anyone else has this - severe reduction in motor coordination plus tremor - as a side effect of Montelukast? I'm reluctant to give it up, as I feel it has made a big difference to my asthma. Breathing and shaking beats not breathing!
I'm doing all the basic, sensible stuff like cutting out caffeine.
The treatment for Essential Tremor is usually beta-blockers. Obviously not great in asthma, but there are some less-asthma-affecting selective beta blockers, so I'll get a list of the ones my resp consultant would be ok with me taking when I see him this week, and then cross-reference them against the ones that work for ET. I'm not sure I can take them anyway as my blood pressure is already low enough to be an issue. The other option is stuff like PRN valium, but do you take a valium just to refill the sugar shaker? Hrm...
Anyway, if anyone has experience of this it'd be good to hear it...